Call Us Today! 630-360-8689
Geneva Hearing Services - Geneva, IL

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are surprisingly common. From tinnitus medicines that stop the ringing in the ears to drugs that may cause hearing loss, here’s some information on medications that impact your hearing for better or for worse.

Drugs Can Influence Your Hearing

Pharmaceuticals are a nearly $500 billion market and the United States makes up close to half of that consumption. Are you purchasing over the counter medications? Or are you using ones which your doctor prescribes? It commonly happens that people ignore the warnings that come along with almost all medications because they assume they won’t be affected. So it’s important to mention that some medications raise the risk of hearing loss. Certain medications can, on a positive note, help your hearing, like tinnitus treatment. But how do you know which medications are safe and which are the medications will be harmful? And what do you do if a doctor prescribes medications that cause loss of hearing? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

Many people are surprised to find out that something they take so casually might cause hearing loss. How regularly hearing loss took place in individuals who were using many different pain relievers was studied by researchers. This connection is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something shocking. Over-the-counter pain relievers, if used on a regular basis, will harm hearing. 2 or more times a week is defined as regular use. Individuals who suffer from chronic pain often take these types of medicines at least this frequently. Temporary loss of hearing can result from using too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s nearly double the risk of hearing loss if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers are just as bad. Here are some prescription medications that could cause loss of hearing:

  • Methadone
  • Oxycodone
  • Fentinol

The exact cause of the loss of hearing is not clear. The nerves of the inner ear that detect sound could be killed by the decrease of blood flow possibly triggered by these medications. That’s why hearing loss might be the results of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be relatively safe if taken as directed. But the kind of antibiotic known as Aminoglycoside could increase hearing loss. Studies are in the initial phases so we haven’t had reliable facts on human studies yet. But there definitely seem to be a few people who have developed loss of hearing after using these drugs. It’s persuading enough to see the results of the animal tests. There might be something to be concerned about according to the medical community. Each time mice take these antibiotics, they ultimately lose their hearing. Aminoglycoside antibiotics are frequently used to treat:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Some other respiratory diseases
  • Bacterial meningitis

Compared with the majority of antibiotics, they’re usually taken over an extended time period to manage chronic infections. Pneumonia and children’s ear infection were, until not long ago, widely treated by Neomycin. Side effect concerns over the years have encouraged doctors to prescribe alternatives. Why certain antibiotics worsen hearing loss still needs more investigation. It seems that lasting damage might be caused when these drugs create swelling of the inner ear.

3. How Quinine Affects Your Ears

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been employed to assist people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. There have been several cases observed where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Chemo Drugs Might Damage Your Hearing

When you have to deal with chemo, you know there will be side-effects. Doctors are loading the body with toxins in order to eliminate cancer cells. Cancer cells and healthy cells are commonly indistinguishable by these toxins. These medications are being looked at:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced hearing loss and cancer, for most people, the choice would be clear. You might want to speak to your hearing care professional about monitoring your hearing while you’re going through cancer treatments. Or you may want to inform us what your personal scenario is and find out if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You may be using diuretics to help control the balance of fluids in your body. As with any attempt to regulate something using medication, you can take it too far in one direction, dehydrating the body. This can lead to swelling when salt vs water ratios get unbalanced. This can cause hearing loss, which is usually temporary. But if you allow the imbalance to go on or keep happening, loss of hearing could be permanent. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term hearing loss. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

What to Do If You’re Using Medications That Might Cause Loss of Hearing

Never stop taking a medication that was prescribed by a doctor without consulting your doctor first. Before you contact your doctor, you should take inventory of all your medications. You can ask your doctor if there may be an alternative to any medications that trigger loss of hearing. You can also reduce your need for medications with some lifestyle changes. You can have a healthier life, in some situations, with small changes to your diet and some exercise. These changes may also be able to lessen pain and water retention while fortifying your immune system. If you are currently or have ever used these ototoxic medications, you should schedule an appointment to have your hearing examined as soon as possible. It can be difficult to notice hearing loss at first because it advances very slowly. But don’t be mistaken: it can impact your health and happiness in ways you may not realize, and recognizing it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today